Iowa, 2004

Hail in Iowa, April 20, 2004

April 20, 2004 · NWS DMX · 2 events in 2 counties and zones

A strong low pressure system tracked northeast through eastern Nebraska into Minnesota. The upper level low pressure came over Iowa during the late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong low pressure system tracked northeast through eastern Nebraska into Minnesota. The upper level low pressure came over Iowa during the late afternoon. Thunderstorms developed with fairly limited CAPE across western Iowa. The freezing level was quite low, being only around 9500 feet. The storms took on supercell characteristics as they tracked into the state. Hail was reported with most of the storms. Most of the hail was pea to marble size, but the hail fell in copious amounts. West of town in Adair County, hail accumulated to a depth of 4 cm and nearly closed down Interstate 80 for a short while. One cell became stronger as it moved into the Des Moines metropolitan area. The storm produced a funnel cloud over the city for about 15 minutes from 1700 to 1715. The storm also produced nickle size hail in the Drake University area of the city.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 20, 1:30 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Apr 20, 1:30 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
230 PM CDT TUE APR 20 2004

.DISCUSSION...
MAIN CONCERN/FOCUS IS PCPN COVERAGE/TIMING OVER FORECAST PERIOD AS
MODELS IN LONGER TERM DIVERGE ON SOLUTIONS.  IN SHORT TERM MODELS IN
FAIR AGREEMENT WITH PCPN TONIGHT AND TRACK OF UPPER LEVEL LO INTO
THE GREAT LAKES REGION.  FAIR AGREEMENT ON TRACK OF SFC LO ACRS NWRN
IA AND INTO WI BY 06Z THOUGH ETA SLOWER.  ATTM WARM FNT MOVG NEWRD
ACRS IA WHILE WRN TROF AND SFC LO PROVIDE SOME CONVERGENCE SWRN IA
THOUGH BEST SVR WX POTENTIAL MAYBE FAR S CNTRL TO SERN IA AS
MOISTURE. FRZG LVL LO WONT TAKE MUCH FOR SMALL HAIL.  AS SFC LO
TRACKS INTO GREAT LAKES CHANCES FOR RAIN DIMINISH QUICKLY.  SOME
LINGERING RAIN IN NE.  MUCH OF WEDNESDAY DRY HWVR HINT OF NEXT
SYSTEM WITH CHANCE FOR RAIN AFTN INTO SMALL PORTION OF THE WEST WITH
BEST ACTIVITY SOUTH AND WEST AS STATE ON NRN EDGE OF SYSTEM/TRACK.
BY THURSDAY NIGHT GOOD BOUNDARY SETS UP TO OUR SOUTH WITH MODERATE
LIFT.  HAVE HIT POPS FAIRLY HARD IN LIKELY CATEGORY.  TEMPERATURES
WILL BE TRICKY THOUGH WILL REMAIN IN MAINLY 60S AND 40S THOUGH BY
THURSDAY NIGHT LOWS IN THE 30S NORTH POSSIBLE.

IN LONGER TERM SOLUTIONS MORE UNSETTLED.  MODELS JUST NOT IN LINE.
HAVE GENERALLY GONE WITH PERSISTENCE AND AVN.  PREVIOUS RUN AND
TODAYS VERY SIMILAR.  THURSDAY NIGHTS RAIN CARRIES OVER INTO
FRIDAY MRNG.  LINGERING PCPN FAR S FRIDAY NIGHT.,  SATURDAY SYSTEM
MOVES THROUGH THE STATE AND WILL GO WITH CHANCE.  THEN AS SYSTEM
PASSES MAINLY W OF STATE HAVE LEFT SLIGHT CHANCE IN PORTION OF WRN
IA SUNDAY.  HAVE LEFT REMAINDER OF FCST DRY ATTM WITH SOLUTION OUT
THAT FAR VERY UNCERTAIN.  TEMPERATURES OVER THIS FCST FRAME
DIFFICULT AS MODELS UNSETTLED AND HINTS ROLLER COASTER TYPE RIDE ON
TEMPS.  HAVE MADE ADJSTMNTS IN GUIDANCE FOR CLOUD COVER AND PCPN.
&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Apr 20, 1:50 PM CST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
250 PM CDT TUE APR 20 2004

...THREAT OF ISOLATED SEVERE WEATHER IS INCREASING IN SOUTHWEST AND
SOUTH CENTRAL IOWA...

IAZ033-034-044>046-057>059-070>072-081>083-092>094-211100-
ADAIR-ADAMS-AUDUBON-CALHOUN-CARROLL-CASS-CLARKE-CRAWFORD-DALLAS-
DECATUR-GREENE-GUTHRIE-MADISON-RINGGOLD-SAC-TAYLOR-UNION-
250 PM CDT TUE APR 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND WEST CENTRAL
PORTIONS OF MID IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS HAVE DEVELOPED ALONG AND EAST OF THE MISSOURI
RIVER IN SOUTHWEST IOWA.  THESE WILL BE CAPABLE OF LARGE HAIL UP TO
QUARTER SIZED...STRONG WINDS AND POSSIBLY A BRIEF ISOLATED TORNADO.
THESE STORMS HAVE DEVELOPED EAST OF A LOW PRESSURE SYSTEM ALONG THE
INTERSECTION OF A WARM FRONT AND A TROUGH MOVING EAST INTO SOUTHWEST
IOWA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON AND
NIGHT.  THE THREAT OF SEVERE WEATHER IS LOW.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 3 AND 8 PM.

IAZ004>007-015>017-023>028-035>039-047>050-060>062-073>075-084>086-
095>097-211100-
APPANOOSE-BLACK HAWK-BOONE-BREMER-BUTLER-CERRO GORDO-DAVIS-EMMET-
FRANKLIN-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-
LUCAS-MAHASKA-MARION-MARSHALL-MONROE-PALO ALTO-POCAHONTAS-POLK-
POWESHIEK-STORY-TAMA-WAPELLO-WARREN-WAYNE-WEBSTER-WINNEBAGO-WORTH-
WRIGHT-
250 PM CDT TUE APR 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN PORTIONS
OF MID IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE IN FAR
SOUTHERN IOWA ALONG AND SOUTH OF A WARM FRONT IN SOUTHERN IOWA.  THE
MAIN SEVERE WEATHER THREATS ARE HAIL AND STRONG WINDS...ALTHOUGH AN
ISOLATED BRIEF TORNADO IS ALSO POSSIBLE WITH STORMS DEVELOPING NEAR
THE WARM FRONT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON AND
NIGHT.  THE THREAT OF SEVERE WEATHER IS LOW.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 3 AND 8 PM.

KULA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Adair

When
April 20, 3:45 PM CST
Where
Adair County, 5 mi E of Adair
Measured
0.75 in hail
Reported by
STORM CHASER
Coordinates
41.500, -94.550

Hail, Polk

When
April 20, 5:11 PM CST
Where
Polk County, Des Moines
Measured
0.88 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.600, -93.617

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391238, 5391237.